Debris Flow, Eastern Interior
- When
- August 22, 11:55 AM AST
- Where
- Eastern Interior forecast zone
- Reported by
- EMERGENCY MANAGER
Landslide was reported in Caguas along road 172, km 3.2.
1 debris flow, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 21, 9:50 PM AST, 14 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN JUAN PR 950 PM AST THU AUG 21 2003 DEEP CONVECTIVE ACTIVITY ASSOCIATED WITH THE NORTHERN FRINGES OF TROPICAL DEPRESSION NINE SURGING NW INTO THE LOCAL CARIB WATERS LATE THIS EVENING AND HAS BEGUN TO AFFECT ST CROIX...AND JUST NOW ENTERING SOUTHEAST P.R. SATELLITE IMAGERY AND DERIVED WINDS PAST 24 HOURS HAVE SHOWN GOOD SSE LOW-MID LEVEL FLOW ON EAST SIDE OF T.D. AND THIS CONTINUES TO ADVECT ENERGY OUR WAY TONIGHT. AS PER PREVIOUS DISCUSSIONS...DEEP AND ABUNDANT TROPICAL MOISTURE IS MOVING INTO THE AREA AS FORECAST...AND WIDESPREAD SQUALL AND THUNDERSTORM ACTIVITY SHOULD STRONGLY AFFECT THE LOCAL AREA OVERNIGHT THROUGH MIDDAY FRIDAY. THE FOCUS OF THE HEAVIEST RAINFALL IS EXPECTED TO BE ACROSS ST CROIX...AND SOUTH AND SOUTHEAST SECTIONS OF PUERTO RICO LATER TONIGHT THROUGH FRIDAY MORNING. 12 TO 18 HOUR RAINFALL AMOUNTS OF 3 TO 6 INCHES ARE POSSIBLE ACROSS THESE AREAS WITH ISOLATED HIGHER AMOUNTS POSSIBLE ACROSS THE HIGHER TERRAIN IS THE MOUNTAINS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ST CROIX AND MAY LIKELY BE EXTENDED TO SE AND S P.R. OVERNIGHT. ADDITIONALLY...STRONG GUSTY WINDS IN SQUALLS AND THUNDERSTORMS WILL AFFECT THE LOCAL CARIB WATERS AND S AND SE SECTIONS OF OUR ISLANDS THROUGH FRIDAY MORNING...WITH OUR MAN CRAIG IN ST CROIX ON MARIAS HILL ALREADY REPORTING A WIND GUST TO 57 MPH AT 9:05 PM TONIGHT IN THUNDERSTORM OUTFLOW. REGARDING T.D. 9...LONG RANGE TJUA 88D REFLECTIVITY SUPERIMPOSED OVER SATELLITE IMAGERY TONIGHT SUGGESTS MAIN CIRCULATION CENTER MAY BE LOCATED TO THE NE OF INITIAL TPC POSITIONS...AND IS ESTIMATED NEAR 15.1N 66.3W AT 00Z...NEAR THAT SMALL PERSISTENT DEEP CONVECTIVE CLUSTER. AFTER CLASSIC LOOKING OUTFLOW EARLIER THIS EVENING...DEEP CONVECTION HAS DIMINISHED SURROUNDING THE CENTER...WITH SATELLITE IMAGERY ALSO SUGGESTING A MID LEVEL VORT DUMBELLING FROM E SEMI CIRCLE NW AROUND ASSUMED AFOREMENTIONED MAIN CIRCULATION... ENTRAINING DRIER AIR AND CONTRIBUTING TO DIMINISHING CONVECTION. INTERESTINGLY...GFS SHOWED A WEAK H850 VORT LOBE TO THE E AND NE OF MAIN VORT CENTER MAKING THIS SAME DUMBELLING MOTION TONIGHT. MODEL GUIDANCE TIGHTLY CLUSTERED THROUGH 24 HOURS AND STILL IN GOOD AGREEMENT THROUGH 48 HOURS...BUT MAY NEED TO BE NUDGED SLIGHTLY NE TO ACCOUNT FOR OUR ASSUMED CENTER. REGARDLESS...A TRAJECTORY TOWARDS BARAHONA IN THE DOM REP AND SW HAITI LOOKS TO BE A GOOD FORECAST ATTM...WHICH WILL BRING VERY HIGH AMOUNTS OF MOISTURE ACROSS THE DOM REP AND HISPANIOLA FRIDAY THROUGH SATURDAY MORNING. CONCUR WITH INITIAL TPC QPF ESTIMATES OF 6 TO 10 INCHES ACROSS THE DOM REP...WITH LOCALLY HIGHER AMOUNTS ACROSS THEIR MOUNTAINS. THIS SHOULD BE A VERY BIG PRECIP EVENT FOR MUCH OF HISPANIOLA. GLOBAL MODELS CONTINUE TO SUGGEST THAT ENVIRONMENTAL CONDITIONS ACROSS THE TROPICAL ATLANTIC ARE BECOMING VERY FAVORABLE FOR TROPICAL CYCLONE DEVELOPMENT...WITH POSITIVE UPPER LEVEL VELOCITY ANOMALIES NOW ACROSS THE TROPICAL ATLANTIC. SEVERAL SYSTEMS MOVING ACROSS THE ATLANTIC DURING THE NEXT 7 TO 10 DAYS HAVE THE POTENTIAL TO BRING VERY WET AND ACTIVE WEATHER TO THE CARIBBEAN ISLANDS... DEVELOPMENT OR NOT. THE SWITCH MAY HAVE JUST BEEN TURNED ON. .SJU... .PR...SCA AMZ740. .VI...SCA AMZ730. FFA VIZ02 TIL 1030Z. EQUIPMENT...NO PROBLEMS.
PRZ001>013-VIZ001-002-AMZ710>750-222200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN JUAN PR 600 AM AST FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO. .TODAY AND TONIGHT...TROPICAL DEPRESSION NUMBER NINE...ESTIMATED NEAR LATITUDE 15.9 NORTH... LONGITUDE 68.0 WEST...MOVING TOWARD THE WEST NORTHWEST NEAR 11 KT...WILL PASS TO THE SOUTHEAST OF THE LOCAL ISLANDS TODAY RESULTING IN A SIGNIFICANT INCREASE IN SHOWERS... THUNDERSTORMS...WINDS AND SEAS. HAZARDOUS CONDITIONS ARE POSSIBLE TODAY ACROSS ALL SECTIONS OF PUERTO RICO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. .SATURDAY THROUGH THURSDAY...MOISTURE BEHIND THE TROPICAL DEPRESSION WILL REMAIN ACROSS THE LOCAL AREA SATURDAY. AS A RESULT...EXPECT NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREA...WITH THE POSSIBILITY OF FLOODING. FOR THE REMAINDER OF PERIOD...NO HAZARDOUS WEATHER IS EXPECTED. THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS. .TODAY AND TONIGHT...TROPICAL DEPRESSION NUMBER NINE...ESTIMATED NEAR LATITUDE 15.9 NORTH... LONGITUDE 68.0 WEST...MOVING TOWARD THE WEST NORTHWEST NEAR 11 KT...WILL PASS TO THE SOUTHEAST OF THE LOCAL ISLANDS TODAY RESULTING IN A SIGNIFICANT INCREASE IN SHOWERS... THUNDERSTORMS...WINDS AND SEAS. HAZARDOUS CONDITIONS ARE POSSIBLE. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED. .SATURDAY THROUGH THURSDAY...MOISTURE BEHIND THE TROPICAL DEPRESSION WILL REMAIN ACROSS THE LOCAL AREA SATURDAY. AS A RESULT...EXPECT SCATTERED SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE LOCAL AREA...WITH THE POSSIBILITY OF FLOODING. FOR THE REMAINDER OF PERIOD...NO HAZARDOUS WEATHER IS EXPECTED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.
1 debris flow. Local standard time, as filed.
Landslide was reported in Caguas along road 172, km 3.2.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2003Every state in 2003This day in weather historyWarnings in Puerto Rico, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377685.